Contact Us

PW Case Review Form
*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 

Phone 

   * Please describe your case:

What injury have you suffered?

For verification purposes, please answer the below question:
+
=

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.


Tylenol May Interfere With Vaccines

Oct 16, 2009 | Parker Waichman LLP A new study has revealed that acetaminophen, the active ingredient in Tylenol, could potentially hamper infants’ immune system responses to vaccinations, WebMDHealthNews reports.

Acetaminophen is, according to a prior Dow Jones report, the most “widely used drug in America,” and is found in OTC painkillers, fever reducers, and cough medications such as Excedrin, Tylenol, NyQuil, and Theraflu, to name just some. Acetaminophen is also used in combination with powerful prescription medications such as Vicodin and Percocet. About 100 people die annually from accidental acetaminophen overdoses

While the U.S. Food and Drug Administration (FDA) has said that acetaminophen is safe when taken at recommended levels, we recently wrote about a problem with the medication’s pervasiveness, which can lead to one patient taking a number of acetaminophen-containing medications at the same time, noted Dow Jones, an issue since the 1970s.

Because babies can come down with mild fevers after vaccinations, some pediatricians will use acetaminophen to lower these vaccination-prompted temperatures, said WebMDHealthNews. According to Roman Prymula, MD, research lead at the University of Defense, Czech Republic, treating these fevers is not wise. The group found that what actually happens is that acetaminophen adversely affects immune responses following vaccinations.

The team has not yet determined if other fever-reducers cause the same reactions; however, the research team does warn physicians and parents to avoid the use of acetaminophen, ibuprofen, and other fever reducers to prevent the fevers that can follow vaccinations, said WebMDHealthNews. Aspirin should never be given to children with fevers, WebMDHealthNews added.

"A fever is likely a critical part of the immune response to any infection or vaccination, so dampening fever after immunization is probably not a good idea for most kids," Robert T. Chen, MD, chief of vaccine safety for the CDC's National Immunization Program, told WebMDHealthNews.

Dr. Chen, discussing how to handle post-vaccine temperatures said, "The issue is not whether the child has a temperature, but whether the child is sick," quoted WebMDHealthNews. "So after immunization, if the child is fine and happy, don't worry. But if the child is fussy and looks sickly, consult your doctor to see whether you should give acetaminophen," Dr. Chen added.

Vaccine-related fevers, for the most part, did not exceed 103 degrees Fahrenheit, said WebMDHealthNews, which added that, according to Chen, ibuprofen could also potentially have significant adverse effects, although additional research is needed. The study and Chen’s accompanying editorial appears in the October 17 issue of The Lancet.

One problem with acetaminophen on which we have previously written, is that exceeding the recommended dosage of acetaminophen may increase the risks for severe liver damage.


Other articles
Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo